Ten years ago I had a consultation with plastic surgeon for a procedure. While determining if the procedure was a good choice the doctor suggested that I get a filler called Restylane for under my eyes. He said it would help my tired look and fill in the hollow circles under my eyes. While I didn’t go to him for this issue I did agree that it may be a good idea. He said it was safe and would benefit me. I had just turned 40 and thought this would hold back the hands of time.
That is when I started with these injections. I did go to a few different dermatologists and plastic surgeons throughout the years and never had an issue. I tried Juvederm, but I didn’t like the effects, it caused a blue hue under my eyes.
Two years ago a friend of mine recommended a dermatologist that she was going to who is board certified and had performed 1,000’s of injections. He dissolved the Juvederm immediately and said it wasn’t injected properly which is why I had this blue hue and a bag was forming under my eye.
He waited two months before he injected me with Restylane. Before I had gone to him I had extensive dental work which also caused me some sinus issues.
A few months after the injection I noticed some red swelling under one eye. I called my dermatologist and informed him of this issue. He said that I probably was allergic to some topical eye cream I was using. He said if it was the Restylane, I would have had the reaction immediately. He told me he needed to see the swelling to determine what it was. The swelling only lasted for a day or two and happened so infrequently that by the time I made the appointment the swelling was gone. So I started taking pictures. I showed the picture to my dermatologist and again he said it was from topical creams, so I threw out all of my expensive anti-aging eye creams, face creams, etc. I started using cetaphil cream.
July of 2013 I had my yearly injection of Restylane. At the end of August I noticed some swelling for a day or two. Then over the course of the next few weeks the swelling started every week and would last for three days. By October the swelling became severe. I went to see my primary care doctor finally a doctor witness the actually swelling. She gave me antibiotics and said I had a skin infection and it should be cleared up in a week. Two weeks after the first antibiotics the swelling came back under both eyes and cheeks. I immediately went back to my primary care physician. At this appointment she didn’t think it was a skin infection, but either an allergy or a sinus related issue. I made an appointment with an allergist who took a series of blood tests and a sinus scope. He said I had a low grade sinus infection, but thought this issue was from my immune system. All of my tests came back negative. I informed both doctors that I was injected with Restylane and they both said that it definitely wasn’t caused by Restylane, that I would have gotten this reaction immediately.
I started researching this on the internet and found other people with the same exact issue as me. I also work for a medical education company who teaches physician’s how to inject these products. After speaking with my boss she told me this reaction could be caused by a biofilm infection and could have spread from the dental work I had done. There was a faculty meeting just a month prior discussing this topic.
I truly believe that it’s not the fault of the injector or the product, but the fact that I may have already had some sort of infection. Once I was injected it may have disturbed the infection which attached to the Restylane.
I went back to my dermatologist with this information. He had never seen a case like this before and was shocked when he saw the pictures and then saw my swelling first hand. He dissolved the Restylane and immediately put me on 500 milligrams of Biaxan twice a day for 5 weeks. For three weeks I didn’t get any flare ups, but became very sick from the antibiotic. I was just approaching my last week of the antibiotics when the swelling returned and it was severe. I got violently ill from the antibiotics and couldn’t hold down any food. I went back to the doctor this past Tuesday and he reinjected me with the solution to dissolve any remaining Restylane. He put me on a new antibiotic for 30 – 60 days depending on how I can handle it.
It’s been two weeks since the Restylane was dissolved for the second time and I have been fine until today, January 22. I missed one antibiotic and already see swelling under my eye. I have another two weeks of antibiotic so hopefully this will help. I will keep you updated.
Ten years ago I had a consultation with plastic...
Still Swelling Up
So I have been on four antibiotics and nothing is working. I have had the restylane dissolved twice. I saw my doctor January 28 and he suggested that I go back on the original antibiotic which made me sick, but I really don't have a choice. I have been swelling up everyday now. I have an appointment next week to try and dissolve any remaining product next week if I am not swollen. I have been on antibiotics for three months now, which I am very concerned about since this will cause stomach issues. I am posting a pictures of the swelling when this started. I have some new pic from this week that I will upload later this week.
Well it's been some time since my last update. I have had the product dissolved three times now and went back on the Biaxin antibiotic. It's now been over four months on antibiotics. So far I'm good. I haven't swelled up since February 2nd. I have five more days on the antibiotics, once I'm done, hopefully I won't swell up again.
Well there is light at the end of this tunnel. Since my last post I finished the antibiotics. It is now going on three weeks and haven't had any swelling at all. I am back to normal and working out again. My eyes look just fine and I would never get fillers again. Yes, it was great for a few years, but when the troubles begin I thought I would never get better or look normal again. I had a wonderful doctor who gave me full attention and didn't give up on me. He told me he would continue to use the solution to dissolve the product until it was gone, and it took three times. My advice, be aware of your health conditions, do research and ask a lot of questions. You may have a great doctor, but they don't know everything. You may think, this is just a filler, but a filler can cause serious issues and it's no longer worth it for me. I will just age gracefully and take care of myself. I am happy and healthy once again. I will post pictures of myself soon.
Spoke TOO Soon
I am sorry to report that I am back where I started. It was just three weeks that I finished my antibiotics and the swelling returned with a vengeance this past Friday. I was doing great and then I got fitted for glasses. They were a bit tight on the bridge of my nose and four days later I noticed a bump on the side of my nose and my face. A few hours later the swelling returned. I think the pressure from the glasses may have started the infection backup. I'm sure it would have come back but not this severe. I just went to the doctor this morning and I am back on antibiotics for another 3 months or longer. Once the swelling goes down he will inject the dissolving solution again. My doctor has a conference call with a few doctors this week to see what else needs to be done and how long I should really stay on the antibiotics. He is reaching out to a bunch of experts to see what their experience has been and how to get me well. I was in such bad shape yesterday that I couldn't go to work. This is very depressing, but I am going to keep positive and I know eventually I will get rid of this infection. My doctor also prescribed steroids because the swelling is severe and I can't stay like this. I will keep you posted.
Was this review helpful? 5 others found this helpful